Invasive Species Compendium

Detailed coverage of invasive species threatening livelihoods and the environment worldwide

Abstract

Convulsions associated with an overdose of St John's wort.

Abstract

A 16-year-old girl presented to the emergency department [Victoria, Australia] with seizures and confusion. She was intubated and admitted to the intensive care unit. The only relevant history was of febrile convulsions at the age of 4 years. An electroencephalogram (EEG) confirmed diffuse spike wave activity consistent with generalized epileptic activity. Further questioning revealed she had taken large quantities of St. John's wort (SJW; Hypericum perforatum), up to fifteen 300 µg tablets a day in the 2 weeks leading up to admission and an additional 50 tablets just before presentation, for a recent depressive episode. A provisional diagnosis of seizures due to an overdose of SJW was made. Psychiatric assessment during the patient's hospital stay revealed a likely suicide attempt following recent social stresses. A repeat EEG at discharge on day 6 was normal, and there were no further seizures in the following 6 months. SJW was implicated as likely, but unproven cause of seizure-related events in a recent review, but this case appears to be the most severe reported so far.